My 20-year-old daughter has had some problems with her heart racing. Doc has prescribed small dose beta-blockers, perhaps for anxiety - not sure? Daughter has had long-standing behavioural and mood problems since childhood. She has good patches where she is wonderful and bad patches where she seems to slump as if suffering from low blood sugar. Her mood drops, she becomes unpleasant, verbally impulsive (saying embarassing things), she gets fearful and seems totally unable to cope with people, making a decision, or doing anything other than slumping and cutting off. She used to do this when playing with friends when little, just slump and abandon them. She says she gets dizzy and things around her look and feel strange. The heart racing is recent, as far as I know, but the other day she went into a declining mood and said her heart rate was 50bpm. This seems low to me for someone who had only just sat down after a brief walk. She embarassed me by talking about personal matters in front of her friends. Her friends looked uneasy. I know she does not want to behave like this, especially in front of one particular favoured friend, but didn't seem able to help herself. She has had patches where she seems hyper and unable to sit still too. This could all be mood problems, I know, and she's seen psychs for this, but is it possible it is heart-related? If so, what should I be pressing for in the way of diagnosis/treatment? I am concerned we are missing something. Thanks.
Beta blockers slow down the electrical conduction (I believe) in the heart causing a lower heart rate and blood pressure. Thus BB are normally prescribed for people with high HR and/or BP, but not for emotional issues. In fact BB can make one physically tired and this I think would then to make one more depressed if that is where they were headed without the BB.
I do not see a direct connection between heart rhythm problems/symptoms and the emotional (as I read your post) difficulties.
It sounds like your daughter may be Bi-Polar. What you are describing is not heart related. Usually mental issues due to heart disease are in cognitive areas. For example, my daughter had a very severe form of cardiomyopathy, diagnosed at the age of 6yrs. At the age of 4 she had a photographic memory, it was incredible. At 6 she took 150 math question test in which she made 3 mistakes. This test was in addition, subtraction mutiplication, division and basic algebra. Two of the three mistakes she made, she made due to the 'signs' associated with the problem; a 'times' sign she added instead of multiplying, a division sign she subtracted instead of dividing (both of those answers would have been correct had they actually been the sign she was thinking it was) The third problem, no one could figure out what she was doing. Two years later, she was failing math! She was having a hard time remembering things. After her heart transplant, she told me her mind was coming back, she actually knew the difference. When she was 10, she had an occipital stroke and had a group of test done. Her IQ had dropped 20 points when she was tested. A few years ago they retested her and her IQ level is now at genius; it's gone back up. The reason for all of that is because of a lack of blood flow to the brain; before she didn't have it, now she does. What you are describing isn't heart related, your daughter is having behavioural problems and should probably be seeing someone to help her through her issues. One of my best friends is going through, almost a carbon copy, the same things you are describing, her daughter doesn't have heart disease, she's Bi-Polar.
Thanks for your comments and ideas. What I didn't say, and maybe should have, is that she gets jittery with the heart rate when it's higher and it beats at around 120 beats per minute when she's resting. She finds she can't concentrate and looks pale sometimes. I'm concerned that this can't be just mood swings. The doctor gave her beta blockers for the heart, as I understand it, but my daughter doesn't seem to know whether he prescribed them because he thinks the higher heart rate is due to anxiety or because he thinks there is a genuine problem with the rhythm. He has done a brief ECG but that's all. Should this be investigated further? I don't feel the doctor is concerned enough about this to refer her to a specialist. I know my daughter though and I can see the dramatic changes in energy and behaviour which seem to happen very suddenly. As I understand it, bi-polar swings are not usually so frequent and so sudden.
Inderal, has been shown to be very effective in the treatment of performance "anxiety" Some performers and musicians use it to reduce the autonomic nervous system arousal BUT other bb's on a regular basis can cause depression.
check out the heart disease expert forums and mental health expert forums for Inderal/Propranolol
Thanks, I have heard of Propanalol and I'm not sure which one she's taking. I know it is sometimes prescribed for anxiety but the heart rate problem seems to be there a lot of the time unless she's taking medication. It races when she doesn't seem anxious so I'm not at all convinced it's anything to do with anxiety, more that any anxiety is a result of feeling jittery because her heart is going faster.
I have a friend who's son has had behaviour issues in the past like what you are describing your daughter is having. He'd say he didn't remember things he'd done and that he'd felt wierd, like being in a bubble or on the outside looking in at what he was doing. All his childhood he was considered a troubled child, put on all kinds of meds and counseling and then, when he was around 20 or so, he all of a sudden started having grand mal seizures. He is now 26 and they can't control the seizures and no one really knows what is causing them. They are saying that it's epilepsy but it really doesn't fit the normal types of epilepsy according to his doctors. What you described on your daughter sounds the same as he acted when he was a teenager. I hope you find an answer.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.